The bipartisan leadership of the House Energy and Commerce Committee is asking the Food and Drug Administration how it monitors the safety of the popular blood thinner Coumadin, particularly in light of deaths and hospitalizations of nursing home residents taking the drug.
Our analysis of government inspection reports found that, between 2011 and 2014, at least 165 nursing home residents were hospitalized or died after errors involving Coumadin or its generic version, warfarin. In some cases, homes gave residents too much of the drug, which caused internal bleeding. In other cases, they gave residents too little, leading to blood clots and strokes.
Popular Blood Thinner Causing Deaths, Injuries at Nursing Homes
Some facilities fail to properly oversee Coumadin. Too much can cause bleeding; too little, clots. Nursing homes are “a perfect setup for bad things happening,” one expert says. Read the story.
Feds Call for More Scrutiny of Nursing Home Errors Involving Blood Thinner
Inspectors are being asked to pay greater attention following analysis showing mistakes resulting in injuries and deaths. Read the story.
“While the committee recognizes that FDA has no role in overseeing the safety and health requirements for nursing homes, or the practice of medicine, the problems identified in the ProPublica report have prompted the committee to consider where there are any further actions FDA could take to decrease the incidence and severity of adverse events related to the use of Coumadin and/or warfarin,” the letter said.
The letter was signed by committee chairman Fred Upton, R-Mich., and ranking member Frank Pallone Jr., D-N.J., as well as Rep. Tim Murphy, R-Pa., chairman of the subcommittee on oversight and investigations, and Diana DeGette, D-Colo., the subcommittee’s ranking member.
The ProPublica article noted that Coumadin can be a lifesaver when taken as directed and carefully monitored. But when it’s not, it can be dangerous. A 2007 study in The American Journal of Medicine estimated that nursing home residents suffer 34,000 fatal, life-threatening or serious events each year related to the drug.
Last year, the Department of Health and Human Services identified Coumadin and other anticoagulants as a category of drugs frequently implicated in “adverse drug events” and called on government agencies to work on solutions.
In their letter, the lawmakers ask FDA’s acting commissioner, Dr. Stephen Ostroff, to provide summaries of adverse events associated with Coumadin since 2010, as well as whether the number of such events is increasing. The letter also asks whether the FDA has conducted any safety activities or analyses related to Coumadin in recent years. The legislators ask what steps, if any, FDA is taking to address the drug’s safety, including any changes to its label.
The committee has asked for a reply by Sept. 16, “given the public health interests” in assuring the drug’s safety. Asked for comment Tuesday, an FDA spokeswoman said in an email that the agency will respond directly to the committee.
Separately, days after the ProPublica report was published, the Centers for Medicare and Medicaid Services asked health inspectors nationwide to be on the lookout for errors by nursing homes in managing Coumadin.
In a July 17 memo, CMS – the federal agency that regulates nursing homes – also told state health departments that inspect nursing homes on its behalf about a new tool for identifying and reducing medication errors. The tool, developed with the Agency for Healthcare Research and Quality, is designed to help determine whether nursing homes are taking adequate steps to prevent mistakes and whether they respond appropriately if they occur.
About 1 in 6 of the nation’s 1.3 million nursing home residents take an anticoagulant, according to federal data from earlier this year; the majority are believed to be on Coumadin or its generic.
Newer anticoagulants such as Eliquis, Pradaxa and Xarelto have entered the market in recent years and, in some ways, are easier to use than Coumadin. Patients taking these drugs don’t need regular blood tests and don’t have to avoid certain foods.
But unlike Coumadin, the effects of which can be reversed with vitamin K, there’s currently no antidote if patients taking the newer drugs begin bleeding uncontrollably.